Ask a doctor

Hyperpigmentation After Having Restylane in Nasolabial Folds

I am Light asian skin and have had Restalyne in nasolabia area two months ago for the first time. At the same time I was also given some glycolic cream Jan Marini to use to help improve my skin. I used a factor 30 to protect my skin straightaway. Two months later I am now left with dark skin in the nasolabia area. My doctor has advised me to leave the Jan Marini products alone and to see if the hyperpigmentation goes away on its own. The hyperpigmentation has ruined the effects of the restalyn.

Doctor Answers (11)

Restylane does not cause hyperpigmentation!

+3

I am the author of the first paper published to look at Restylane use in skin of color.  There are a number of technical points for the use of any filler in skin of color.  I suspect the combination of needle trauma and the acid peel were too much for your skin to handle at one time. I typically separate the two treatments to avoid such an issue.  The good news is the hyperpigmentation should completely resolve over time.  The key is to use good sunblock protection and consider a skin bleach, such as Triluma or Kojic acid, under the guidance of your doctor.  Make sure to work with a dermatologist or plastic surgeon experienced with treatment for skin of color to get the quickest result. 


Chicago Plastic Surgeon
3.5 out of 5 stars 4 reviews

Hyperpigmentation after Restylane and Glycolic Acid use

+2

It is extremely rare for Resty;ane to cause hyperpigmentation.

It is much more likely that skin irritation from your Glycolic Acid product is the cause of the post- inflammatory hyperpigmentation in your nasolabial folds. I would stop the use of the glycolic product and seek care as to how best to resolve it.

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

Hyperpigmentation

+2

Like in Spike Lee's  Nike commercial "It's the shoes!"  In this case it is not the restylane  "It's the cream.!"

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Gycolic acid irritation

+2

This hyperpigmentation is from inflammation from the cream, not the Restylane. Please see a dermatologist ASAP to be treated to prevent long-lasting post inflammatory hyperpigmentation.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Hyperpigmentation after Restylane rare

+2

It is rare and I have never seen hyperpigmentation after treating a patient with Restylane. It is possible that your skin care products irritated your skin and that caused hyperpigmentation. Either way it should resolve if not, then try bleaching creams under the guidance of a dermatologist.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

It’s possible to get hyperpigmentation after Restylane

+1

It’s possible to get hyperpigmentation after Restylane injections just like with any needle stick. You really want to stay out of the sun and use a sun block (like you’re doing). In general, the hyperpigmentation will go away in time. Using a bleacher like a 4% hydroquinone can also be helpful.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Hyperpigmentation in nasolabial folds after Restylane in Light Asian Skin

+1

Given your description you are likely a darker Fitzpatrick skin type maybe IV.  The higher the number the darker the skin.  People with darker skin are more likely to develop what we doctors call "postinflammatory hyperpigmentation".   This is not likely related to the Restylane itself but to the repetitive trauma to the skin which is the needles in the skin during Restylane injection.   This will most likely resolve in time on its own but to speed its resolution you may want to apply either Triluma cream or try retin-A and hydroquinone.   You may want to discuss these options with your doctor.  Hope this helps!

James C. Marotta, MD
Long Island Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Discolored Skin After Restylane

+1

If Restylane is injected too high it can result in bluish color, creating what is called the Tyndall effect.  If that 's the problem, it can be dissolved with an injection of hyaluronidase.  If the discoloration is brownish in color this is what we call post-inflammatory hyperpigmentation - and the cause of the problem can be from the needle pricks which took place as a normal part of the treatment process. This problem is more common with people with an olive skinned complexion -- best to stay out of the sun, and use over the counter cortisone cream.  If the condition does not improve, see a dermatologist.

Deborah Sarnoff, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Darkening of asian skin after Restylane in smile folds

+1

you have noticed darkening in the skin after Restylane in your asian skin. Is this pigmentation? Is the color not pigment? The diagnosis may be incorrect if in fact, the color is the Tyndall effect in which Restylane or Juvederm could cause the light waves to reflect differently and appear blue. This bluish coloration may be misinterpreted as pigment. If it is the filler it can be expressed by the doctor or dissolved by injections of hyaluronidase.  If it is postinflammatory hyperpigmentation, than you may get improvement with prescription lightening creams. Also consider very tiny needles and gentle technique with the next treatment, although some people have skin that no matter how gently it is treated, their pigment increases after any treatment. Sunscreen is important.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Hyperpigmentation After Having Restalyne in Nasolabial Folds

+1

As all the previous posters state it is the cream! Seek medical care to hep alleviate the hyperpigmentation. From MIAMI Dr. darryl j. Blinski

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.